The Physician and Sportsmedicine
Menubar Home Journal Personal Health Resource Center CME Advertiser Services About Us

[NEWS BRIEF]

THE PHYSICIAN AND SPORTSMEDICINE - VOL 26 - NO. 1 - JANUARY 2021


Fen-phen fallout: Back to basics?

The demise of the "fen-phen" diet drug combination has triggered a spectrum of reactions from overweight patients, physicians, and the drug and food-supplement industries. Patients who used fen-phen are worried about the effects and looking for new weight-loss aids, and some physicians and manufacturers are promoting other drug combinations or herbal products as fen-phen substitutes. Meanwhile, other physicians are suggesting that this is a good time to re-emphasize the weight-loss basics: diet and exercise.

Fen-phen is the pairing of fenfluramine with phentermine. Both fenfluramine and dexfenfluramine were recalled by their manufacturer (American Home Products Corp, Madison, New Jersey) last September. Fenfluramine and dexfenfluramine have been linked to primary pulmonary hypertension (1,2) and phen-fen to valvular heart disease (3,4). Phentermine remains on the market.

A month after the recall, the American College of Cardiology recommended that all patients who had taken fenfluramine or dexfenfluramine undergo a careful cardiovascular physical examination, and that those with cardiac murmurs undergo echocardiography. In November, the US Department of Health and Human Services (DHHS) published interim guidelines (5) on the management of patients who took fenfluramine or dexfenfluramine. The DHHS recommends that physicians:

  • Take a medical history and do a cardiovascular exam on all persons exposed to fenfluramine or dexfenfluramine;
  • Order echocardiography for patients who have cardiopulmonary symptoms, including a new murmur or dyspnea;
  • Consider echocardiography for asymptomatic patients who are undergoing any invasive procedure that might require endocarditis prophylaxis; and
  • Administer empiric antibiotic prophylaxis for any emergency invasive procedure when cardiac evaluation is not possible.

Susan Ryan, DO, a family physician at The Denver Center for Sports and Family Medicine in Denver, says she never prescribed fen-phen or dexfenfluramine, but she's treating patients who obtained the drugs elsewhere. Frightened patients, some with chest pains, demand echocardiograms, but auscultation reveals few heart problems. Once patients are reassured, Ryan reinforces the message that weight loss requires lifestyle changes. "People have forgotten about exercise and eating reasonably," she says.

Weight Loss Fundamentals

The withdrawal of the weight-loss drugs fen-phen and dexfenfluramine from the market gives physicians a good opportunity to educate and motivate patients about the back-to-basics approach to weight loss. "There are four aspects to a weight loss program: food, exercise, medication, and mental outlook," says Gary Zisk, DO, a bariatric physician in private practice in Brooklyn, New York. Regular exercise is the best long-term predictor of successful weight-loss maintenance, he says, adding, "People who take the time to exercise regularly are not going to eat cheeseburgers."

Even at their best, fen-phen, dexfenfluramine, and other diet drugs help only 20% of patients to lose an average of 10% of body weight, says Susan Speer, MS, RD, an instructor of clinical nutrition in the Santa Monica-UCLA Medical Center's family practice residency program in Santa Monica, California. "You can achieve that with diet and exercise," she says.

Speer stresses fitness and health instead of physical appearance. Low-calorie, low-fat diets and physical activity can improve blood sugar and reduce blood pressure. "If you lose weight, too, that's even better," says Speer, adding that permanent lifestyle changes help keep weight off.

Persuading patients who want to lose weight to ignore the scale is the hard part. To measure objective progress, Speer suggests that patients keep diet and exercise records or that their physicians monitor changes in their blood pressure, cholesterol, or glucose.

Diet Drugs, Old and New

For patients who require medication, several appetite suppressants have good safety records dating back 30 years, says Zisk. He says phentermine "is a perfectly good drug," and so are diethylpropion hydrochloride, phendimetrazine tartrate, and mazindol, sold by various trade names. All act on the ventral medial hypothalamus to suppress appetite.

The newest obesity medication, sibutramine hydrochloride monohydrate (Knoll Pharmaceutical Co, Mt Olive, New York), was approved by the US Food and Drug Administration (FDA) in November. Sibutramine, an appetite suppressant, prevents the reuptake of serotonin and epinephrine in the central nervous system without causing an increase in serotonin release from nerve cells. It is recommended for patients who have a body mass index of 30 or more—27 or more if the patient has other cardiac risk factors.

Because sibutramine use presents a risk of physical and psychological dependence, the FDA has recommended that it be classified as a controlled substance; marketing is on hold pending a decision on scheduling by the US Drug Enforcement Administration. According to prescribing information, sibutramine can slightly increase average blood pressure in patients who are normotensive and can cause even higher increases in some patients. The FDA recommends that patients on sibutramine receive regular blood pressure monitoring. No cases of primary pulmonary hypertension have been reported.

Awaiting FDA approval is orlistat, a medication that promotes weight loss by blocking the absorption of fat contained in food.

Questionable Alternatives

Since fenfluramine and dexfenfluramine have been withdrawn from the market, some physicians are prescribing a combination of phentermine and either fluoxetine hydrochloride or sertraline hydrochloride, says Zisk. The phentermine-antidepressant combination was promoted in the book Safer Than Phen-fen (6), published in August 1997, by Michael Anchors, MD, PhD, an internist at Georgetown University Medical School in Washington, DC. In a press release, Anchors said that none of these drugs has been associated with primary pulmonary hypertension and that he treated more than 600 patients successfully with phentermine plus fluoxetine or sertraline. Zisk, however, cautions against the new combination. "There is very little evidence to support it, and it is not approved by the FDA to be used in combination," he says. "It's one man's observation with a book behind it."

Many weight-conscious people, meanwhile, are turning to dietary supplements that are marketed as herbal substitutes for fen-phen. In November, the FDA issued a warning about these supplements because the main ingredient in many of them is ephedra (also known as ma huang), which has strong stimulant effects on the central nervous system and heart. Since 1994 the FDA has investigated more than 800 reports of adverse events associated with products that contain ephedra. Some of the herbal products also contain St John's Wort, which has not been studied in carefully controlled clinical trials, or 5-hydroxy-tryptophan, a compound closely related to L-tryptophan, which was pulled from the market in 1990 after its use in patients was linked to more than 1,500 cases of eosinophilia myalgia syndrome.

"Patients ask about herbal remedies, but I'm leery of them," says Zisk. "The problem is you don't know the dose you're getting. It's an unregulated industry."

A Patient's Advocate

Ryan says that physicians who are uncomfortable raising diet and exercise issues with patients should be more assertive. "Patients tell me they want the truth from physicians," she says. Physicians need to serve as a resource, advocate, and adviser, Ryan adds. Otherwise, patients' weight loss choices tend toward quick-fix pills.

References

  1. Mark EJ, Patalas ED, Chang HT, et al: Fatal pulmonary hypertension associated with short-term use of fenfluramine and phentermine. N Engl J Med 1997;337(9):602-606
  2. Abenhaim L, Moride Y, Brenot F, et al: Appetite-suppressant drugs and the risk of primary pulmonary hypertension. N Engl J Med 1996;335(9):609-616
  3. Connolly HM, Crary JL, McGoon MD, et al: Valvular heart disease associated with fenfluramine-phentermine. N Engl J Med 1997;337(9):581-585
  4. Graham DJ, Green L: Further cases of valvular heart disease associated with fenfluramine-phentermine, letter. N Engl J Med 1997;337(9):635
  5. Centers for Disease Control and Prevention: Cardiac valvulopathy associated with exposure to fenfluramine or dexfenfluramine: US Department of Health and Human Services interim public health recommendations, November 1997. MMWR 1997;46(45):1061-1066
  6. Anchors M: Safer Than Phen-fen. Rocklin, CA, Prima Publishing, 1997

Carol Potera
Great Falls, Montana


RETURN TO JANUARY 192021 TABLE OF CONTENTS

HOME  |   JOURNAL  |   PERSONAL HEALTH  |   RESOURCE CENTER  |   CME  |   ADVERTISER SERVICES  |   ABOUT US  |   SEARCH


The McGraw-Hill Companies Gradient

Copyright (C) 192021. The McGraw-Hill Companies. All Rights Reserved
Privacy Policy.   Privacy Notice.